MAUDE Adverse Event Report: SYNTHES GMBH 4.0MM TI CANCELLOUS POLYAXIAL SCREW 22MM FOR 4.0MM RODS; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

SYNTHES GMBH 4.0MM TI CANCELLOUS POLYAXIAL SCREW 22MM FOR 4.0MM RODS; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 04.615.122S
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/23/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: d2: additional procodes: nkg, mni, mnh.D9: complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.H3, h6: the investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from japan reports an event as follows: it was reported that on (b)(6) 2023, a posterior cervical fusion (c5) procedure was being performed for a cervical dislocation fracture.During the procedure, the screw in question was being inserted but got stuck in the middle.The screw would not move forwards or backwards, and when the surgeon attempted removal the screw broke off from the neck.The screw tip fragment was removed using k-wire and grasping forceps.After removing the broken fragment, the surgeon used a screw longer than originally planned and successfully completed the procedure.There was a total surgical delay of approximately 60 minutes.There was no reported adverse patient impact.No further information is available.This report is for a 4.0mm ti cancellous polyaxial screw 22mm for 4.0mm rods.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6: manufacturing location: brandywine / packaged and released by: monument, release date: 02-dec-2019, expiration date: 01-nov-2029, part number: 04.615.122s, 4.0mm ti cancellous polyaxial screw 22mm for 4.0mm rod (sterile) lot number: 28p2647.Note: monument only completes a thermal rinse and packaging operation for this part number.The actual manufacture of this part was performed by the brandywine facility; lot number 24p4193.Production order traveler met all inspection acceptance criteria.Packaging label logs (pll) were reviewed and determined to be conforming.This lot met all visual, sterilization and packaging criteria at the time of release with no issues documented during the packaging or release of the product that would contribute to this complaint condition.This lot met all visual, packaging and sterility criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that 4.0mm ti can plyaxl scr 22mm f/4.0mm rod had broken from the head.Multiple fragments was returned from evaluation.Additionally, it can be observed that the screw was bent starting around the mid-point of the shaft.The bend and eventual breakage are consistent with insertion of the screw off axis to the drilled hole.The off-axis insertion would have required significant force being applied for insertion and the resulting deformation would have required significant force to attempt removal.The allegation can be confirmed.A dimensional inspection for the 4.0mm ti can plyaxl scr 22mm f/4.0mm rod was not performed due to post manufacturing damage.The observed condition of the device was consistent with a component failure that may have been caused by exposure to unintended forces.The overall complaint was confirmed as the observed condition of the 4.0mm ti can plyaxl scr 22mm f/4.0mm rod would contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
4.0MM TI CANCELLOUS POLYAXIAL SCREW 22MM FOR 4.0MM RODS
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key18329280
Report Number8030965-2023-15738
Device Sequence Number7520883
Product Code KWP
UDI-Device Identifier10705034739991
UDI-Public(01)10705034739991
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K142838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number04.615.122S
Device Lot Number24P4193
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/23/2023
Supplement Date Received by Manufacturer01/11/2024
01/26/2024
Initial Report FDA Received Date12/14/2023
Supplement Report FDA Received Date01/25/2024
02/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/29/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - FORCEPS; UNK - GUIDE/COMPRESSION/K-WIRES; UNKNOWN BONE GRAFT HARVESTING
Patient SexUnknown